Texas, 2013

Flash Flooding in Texas, September 29, 2013

September 29, 2013 · NWS CRP · 2 events in 2 counties and zones

Scattered thunderstorms occurred during the evening hours of the 29th over the Coastal Bend. Locally heavy rainfall amounts between 2 and 3 inches fell over portions of Corpus Christi and Rockport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered thunderstorms occurred during the evening hours of the 29th over the Coastal Bend. Locally heavy rainfall amounts between 2 and 3 inches fell over portions of Corpus Christi and Rockport. This heavy rainfall produced flooding of roadways across the central part of Corpus Christi and near Rockport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 29, 2:59 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 29, 2:59 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
359 PM CDT SUN SEP 29 2013

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CONCUR WITH THE
NAM/GFS THAT AN UPPER DISTURBANCE WL DEVELOP AND PROVIDE SYNOPTIC
SCALE ASCENT (700-300MB Q-VECTOR CONVERGENCE) TO THE CWA/MSA
TONIGHT/EARLY MONDAY...WHILE THE SFC BNDRY STALLS NEAR THE COAST.
THUS...WL MAINTAIN ISOLD/SCT CONVECTION TONIGHT/EARLY MONDAY
AREAWIDE WITH THE GREATEST POPS NEAR THE COAST (SREF PCPN
PROBABILITIES.) ALTHOUGH WARM RAIN PROCESSES WL LIKELY
PREDOMINATE...WL MAINTAIN THUNDERSTORMS IN THE FORECAST. LOCALLY
HEAVY RAINFALL MAY OCCUR NEAR/ALONG THE FRONT...ESPECIALLY NEAR
THE COAST. AT THIS TIME...ANTICIPATE THAT ANY FLOODING WL BE
LOCALIZED AND THUS WL NOT ISSUE A FLASH FLOOD WATCH. OWING TO
DECREASING UPPER FORCING AND MSTR (FROM WEST TO EAST)...AND THE
DISSIPATING FRONT (DETERMINISTIC GFS/NAM)... EXPECT LIKELIHOOD FOR
CONVECTION TO DECREASE SIGNIFICANTLY FROM WEST TO EAST COMMENCING
MONDAY AFTN. ANTICIPATE THAT CONVECTION WL REMAIN OFFSHORE 00-06Z
TUESDAY. EXPECT MUCH WARMER MAX TEMPS MONDAY OVER THE WRN CWA
OWING TO DRYING CONDITIONS.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...PERIOD BEGINS WITH UPPER LEVEL
LOW TO THE EAST OF THE REGION MOVING TO THE NORTHEAST AND HIGH
PRESSURE MOVING BACK TO THE AREA. STILL SOME DISCREPANCIES REMAIN AS
TO HOW MUCH DRYING OCCURS OVER SOUTH TEXAS...AND HOW LONG TO LINGER
POPS OVER THE AREA. ECMWF KEEPS A GREATER AMOUNT OF MOISTURE OVER THE
AREA THAN THE GFS THROUGH MID-WEEK. KEPT MENTION OF ISOLATED SHOWERS
AND THUNDERSTORMS ACROSS THE EASTERN ZONES AND NEARSHORE WATERS ON
TUESDAY AS A FEW UPPER LEVEL SHORTWAVES MOVE DOWN THE PERIPHERY OF
THE ENCROACHING HIGH. THROUGH THE REST OF THE WORK WEEK DRYING WILL
OCCUR IN THE MID AND UPPER LEVELS...AND MENTIONABLE RAIN CHANCES
WILL DIMINISH. ONSHORE FLOW AT THE SURFACE THOUGH WILL ALLOW FOR
GULF MOISTURE TO FUNNEL INTO THE REGION AT THE SURFACE...KEEPING
CONDITIONS WARM AND HUMID THROUGH FRIDAY.  THE BIG FEATURE OF THE
LONG TERM FORECAST IS THE COLD FRONT FORECAST TO MOVE THROUGH THE
AREA EARLY SATURDAY MORNING. GFS AND ECMWF ARE IN FAIRLY GOOD
AGREEMENT WITH THE TIMING OF THIS FRONT...HAVING IT PUSHING OFFSHORE
SATURDAY MORNING. THIS SHOULD BE THE FIRST GOOD FRONT OF THE
SEASON...AND EXPECT AFTERNOON TEMPERATURES TO DROP FROM THE LOW TO
MID 90S DURING THE WEEK TO THE LOW TO MID 80S SATURDAY AND SUNDAY.
MUCH DRIER AIR WILL FILL IN BEHIND THIS FRONT...AND LOWS WILL ALSO
BE IN THE UPPER 50S TO LOW 60S OVER THE WEEKEND. WITH MOISTURE
POOLING ALONG THE FRONT...EXPECT ISOLATED SHOWERS AND THUNDERSTORMS
TO BE POSSIBLE ALONG AND AHEAD OF THE FRONT...SO KEPT MENTION IN FOR
FRIDAY NIGHT THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    74  88  75  91  75  /  40  40  20  20  10
VICTORIA          70  89  71  91  71  /  30  30  10  20  10
LAREDO            72  92  73  95  74  /  20  20  10  10  10
ALICE             71  88  72  91  72  /  30  30  10  20  10
ROCKPORT          76  86  77  89  76  /  40  40  20  20  10
COTULLA           69  91  69  94  72  /  20  20  10  10  10
KINGSVILLE        73  89  74  90  73  /  40  40  20  20  10
NAVY CORPUS       78  86  78  89  77  /  40  40  20  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
LK/84...LONG TERM
Hazardous weather outlook, Sep 29, 3:52 AM CST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
452 AM CDT SUN SEP 29 2013

GMZ230-235-250-255-270-275-TXZ229>234-239>247-301000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
452 AM CDT SUN SEP 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

CHANCES OF SHOWERS AND THUNDERSTORMS WILL EXIST TODAY AND
TONIGHT. THE GREATEST CHANCES TODAY WILL BE ACROSS THE BRUSH
COUNTRY...SHIFTING TO THE COASTAL PLAINS THIS EVENING AND
TONIGHT. MINOR FLOODING WILL BE POSSIBLE WITH THE HEAVIEST
STORMS...BUT WIDESPREAD FLOODING IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AREA-WIDE MONDAY...
WITH SHOWER AND THUNDERSTORM ACTIVITY GRADUALLY ENDING FROM WEST TO
EAST MONDAY NIGHT AND TUESDAY AS DRIER AIR MOVES IN. THUNDERSTORMS
ARE POSSIBLE AGAIN FRIDAY NIGHT WITH THE PASSAGE OF ANOTHER COLD
FRONT. NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RH/GW

The radar

The Corpus Christi radar (KCRP), 10 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Nueces

When
September 29, 5:30 PM CST to 6:30 PM CST
Where
Nueces County, 2.07 mi S of Corpus Christi to 0.61 mi NNE of Cabaniss Naf
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
27.750, -97.420

Flooding was observed on many city streets in the central portion of Corpus Christi. Two to three feet of water was reported over the roadway at McArdle Road near La Palmera Mall, leading to stalled vehicles. Water was over the road at several intersections from Port Avenue and Crosstown Expressway to Alameda and Robert Streets.

Flash Flood, Aransas

When
September 29, 8:15 PM CST to 8:40 PM CST
Where
Aransas County, 1.74 mi WNW of Rockport to 3.1 mi WSW of Rockport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.033, -97.074

Aransas County Sheriff's Office reported water was up to 1.5 feet near Market Street and Highway 35 Bypass.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478090, 478091.